Plasma potassium changes following suxamethonium and suxethonium in normal patients and in patients in renal failure.

@article{Day1976PlasmaPC,
  title={Plasma potassium changes following suxamethonium and suxethonium in normal patients and in patients in renal failure.},
  author={S Day},
  journal={British journal of anaesthesia},
  year={1976},
  volume={48 10},
  pages={
          1011-5
        }
}
  • S. Day
  • Published 1 October 1976
  • Medicine
  • British journal of anaesthesia
Fifty-four healthy patients and 21 patients with chronic renal disease received either suxamethonium 100 mg or suxethonium 150 mg for neuromuscular blockade during endotracheal intubation. A significant increase in plasma potassium concentration was observed following the administration of suxamethonium. No increase occurred in patients who received suxethonium. It is concluded that suxethonium may be preferable to suxamethonium in patients who are at risk from an increase in the plasma… 

Tables from this paper

Suxamethonium and Hyperkalaemia
  • S. Yentis
  • Medicine
    Anaesthesia and intensive care
  • 1990
TLDR
The normal hyperkalaemic response to suxamethonium, the factors affecting it, the conditions in which it may be exaggerated, and the periods of high risk are described.
Succinylcholine-Induced Hyperkalemia in Patients with Renal Failure: An Old Question Revisited
TLDR
In certain conditions, such as trauma, burns, infection, and certain neuromuscular disorders, there is an exaggerated increase in the serum K in certain times of year.
Electroconvulsion therapy and the haemodialysis dependent patient
TLDR
It is suggested that electroshock therapy should not be withheld from patients having regular dialysis if this form of treatment is required.
Anaesthesia for the Patient with Impaired Renal Function
TLDR
Although many anaesthetic techniques including regional analgesia may be used successfully in these patients caution with most drugs, especially pethidine, phenoperidine, suxamethonium and all non-depolarising neuromuscular relaxants is recommended.
Can Succinylcholine Be Used Safely in Hyperkalemic Patients?
TLDR
Safety in succinylcholine use in patients with modest hyperkalemia is suggested, taken in the context of a compelling case for rapid intubating conditions without long-term paralysis.
Prolongation of QT Interval During Induction of Anaesthesia
TLDR
D‐tubocurarine is the relaxant of choice for the prevention of the prolongation of QT interval as well as ECG changes during the induction of anaesthesia.
Anaesthesia and Major Surgery in Patients with Renal Failure
Patients who suffer from chronic renal failure and require major surgery, whether for renal transplantation, for bilateral nephrectomy or for conditions unrelated to the kidney disease, present the
Anaesthesia for patients with chronic renal disease
TLDR
The pathophysiology of Chronic renal failure and its effect on the organ systems is reviewed and the anaesthetic management of patients in chronic renal failure will be discussed.
Anesthesia in Renal Transplantation
In the last decade, there has been great progress in hemodialysis techniques and renal transplantation has been widely accepted, and whereas in the past, this operation was performed only in
The hazards of anaesthesia in the injured patient.
TLDR
Ananesthetists must always make an initial comprehensive, although occasionally rapid, evaluation of the patient and ensure they are equipped to begin or continue proper monitoring and deal with any specific complication.
...
...

References

SHOWING 1-10 OF 29 REFERENCES
Suxamethonium Hyperkalaemia with Different Induction Agents
TLDR
The fall in potassium during induction of anaesthesia was less than 3%, and there were no significant differences between the induction agents with regard to this initial potassium fall.
The clinical importance of hyperkalaemia following suxamethonium administration.
TLDR
A 3-year-old child with severe tetanus, at the end of the third week of illness, developed circulatory arrest after suxamethonium injection, and two patients with uraemia developed ventricular fibrillation three weeks after a road accident.
Changes in plasma potassium concentration after depolarizing blockers in anaesthetized man.
TLDR
Changes in plasma potassium concentration after administration of depolarizing neuromuscular blockers were measured in patients during halothane-nitrous oxide anaesthesia, with there being a direct correlation between degree of rise and time since injury.
Myoglobinuria following anaesthesia including suxamethonium.
TLDR
Myoglobinuria in the patient presented was due to an excessive dose of suxamethonium, and the study was extended to 63 patients submitted to minor surgery, finding no significant difference between pre- and postoperative values.
The Source of Increased Plasma Potassium Following Succinylcholine
TLDR
These findings suggest that the rise in potassium is due to muscle trauma induced by the relaxant during the period of fasciculation and this is confirmed by an increase in creatine phosphokinase enzyme activity.
The influence of ketamine induction on potassium changes and fasciculations following suxamethonium.
SUMMARY Plasma potassium levels were measured during induction with thiopentone or ketamine and subsequent administration of suxamethonium. The presence and magnitude of fasciculations following
Adverse Effects of Increased Succinylcholine Dose Following d‐Tubocurarine Pretreatment
TLDR
Increasing SCh dosage with pretreatment apparently did not accentuate adverse effects, and in some instances was associated with fewer such effects, than after lower-dose SCh injections without pretreatment.
THE INHIBITORY EFFECT OF D‐TUBOCURARINE ON THE INCREASE OF SERUM‐CREATINE‐KINASE ACTIVITY PRODUCED BY INTERMITTENT SUXAMETHONIUM ADMINISTRATION DURING HALOTHANE ANAESTHESIA
TLDR
The increase in serum‐creatine‐kinase (CPK) activity caused by intermittently administered suxamethonium was measured and the effect of tubo‐curarine was studied in 51 ophthalmic patients.
Serum potassium changes during induction of anaesthesia.
  • W. List
  • Medicine
    British journal of anaesthesia
  • 1967
TLDR
Serum potassium levels showed a significant decrease after reaching the first surgical plane, and after the administration of the depolarizing agent suxamethonium serum potassium levels increased significantly more in the two halothane groups than in the thiopentone group.
Prevention of succinylcholine-induced hyperkalaemia by magnesium sulfate
TLDR
It is inferred that the rise of MG+ + concentration in serum resulting after the injection of MgSO4 might impede muscle end-plate depolarization by decreasing the amount of acetylcholine quanta released by the nerve ending, and/or by sensitizing the same receptor site.
...
...